Lake St. Clair, 2007

Marine Thunderstorm Winds in Lake St. Clair, August 24, 2007

August 24, 2007 · NWS DTX · 6 events in 3 counties and zones

The line of severe thunderstorms that spawned several tornadoes across Southeastern Lower Michigan moved across neighboring marine waters with wind gusts as high as 65 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

The line of severe thunderstorms that spawned several tornadoes across Southeastern Lower Michigan moved across neighboring marine waters with wind gusts as high as 65 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 3:22 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 24, 3:22 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT FRI AUG 24 2007

.SHORT TERM...THIS AFTERNOON AND TONIGHT

ANOTHER BUSY/MESSY FORECAST MOVING FORWARD IN THE SHORT TERM. MODELS
PROG THE MAJORITY OF THE SHORTWAVE ENERGY ACROSS THE WESTERN PLAINS
TO FINALLY EJECT NORTHEASTWARD ARRIVING OVER SOUTHERN MICHIGAN LATER
TONIGHT.  AS A RESULT...PLENTY IN THE WAY OF CVA/HEIGHT FALLS/UVVS
TO SUPPORT THE GENERATION OF DEEP MOIST CONVECTION.  AIRMASS
RECOVERY TO THIS POINT HAS BEEN DOWNRIGHT SLUGGISH WITH TEMPERATURES
AND DEWPOINTS SLOW TO RISE NORTH OF THE COMPOSITE OUTFLOW AND UNDER
CONSIDERABLE CLOUDINESS. THIS IS CHANGING LATE THIS AFTERNOON WITH
DEWPOINTS NOW RISING INTO THE LOWER 70S ACROSS THE FAR SOUTHERN CWA.
LATEST 18Z LAUNCH/TAMDAR SOUNDINGS SHOW QUITE A SUBSTANTIAL CAP
900-850MB ATTM...BUT FEEL THIS HAS ONLY LIMITED THE FAIRWEATHER
CUMULUS. AN UNSEASONABLE DYNAMIC UPPER LEVEL PATTERN WILL EXIST
ACROSS SOUTHERN LOWER MICHIGAN SO SHEAR WILL NOT BE AN ISSUE.  0-6KM
BULK SHEAR AND MIDLEVEL WINDS OF 40 TO 50 KNOTS INCLUDING SFC TO 3KM
HELICITIES OF 200 TO 300 WILL SLIDE THROUGH THE CWA ALLOWING FOR
STORMS TO ORGANIZE SUPERCELLULAR. THEY SHOULD WITH TIME ORGANIZE
INTO BOWING SEGMENTS. WITH THE AMOUNT OF LOW AND MIDLEVEL
SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT FOR SUPERCELLS OR
INFLECTION POINTS ALONG THE LINE.

THE LINE IS CURRENTLY FILLING IN OVER SOUTHERN MICHIGAN AND
INDIANA WHICH WILL CONTINUE INTO THIS EVENING. SO PRECIPITATION
WILL LAST THROUGH THE EVENING HOURS AND THROUGHOUT THE NIGHT UNTIL
THE LARGE SCALE ENERGY ACROSS MISSOURI WORKS ON THROUGH.
INSTABILITY IS RAMPING UP LATE THIS AFTERNOON AND WILL BE
AVAILABLE FOR CONVECTION TO FEED UPON...SB/ML CAPES OF 3500J/KG
AND GREATER. DAMAGING WINDS WILL BE THE GREATEST THREAT...WITH
TORRENTIAL RAINFALL...PWATS AN IMPRESSIVE PLUS 2 INCHES....LIKELY
FOR SOUTHERN PORTIONS OF THE CWA. ONE TO TWO INCHES OF RAINFALL
WILL CERTAINLY BE POSSIBLE THROUGH TONIGHT FOR AREAS SOUTH OF THE
SAGINAW RIVER VALLEY.

&&

.LONG TERM...SATURDAY THROUGH FRIDAY

BASED ON CURRENT TRENDS OF PATCHY LIGHT RAIN NORTH OF THE MAIN
SURFACE FRONT IN NORTHERN LOWER AND WISCONSIN... HAVE OPTED TO
CONTINUE LINGERING POPS ACROSS THE SOUTHEAST PORTIONS OF THE
FORECAST AREA SATURDAY MORNING... AND PRETTY MUCH BRING THINGS TO AN
END SATURDAY AFTERNOON. AFTER THAT EXPECTING A PRETTY DECENT SURFACE
HIGH TO QUICKLY FILL IN OVER THE GREAT LAKES IN THE WAKE OF UPPER
TROUGH RESULTING IN A COOLER AND DRIER WEEKEND AND START TO THE
WEEK. WITH SURFACE HIGH DIRECTLY OVERHEAD... WOULDNT BE SURPRISED
TO SEE RADIATIONAL LOWS DROP INTO THE UPPER 40S SUNDAY AND MONDAY
MORNINGS... BEFORE RECOVERING TOWARD THE MIDDLE OF THE WEEK. LATEST
GFS IS A LITTLE WICKER WITH THE MID WEEK FRONTAL POSITION... SO HAVE
INTRODUCED LIGHT POPS ACROSS NORTHERN LAKE HURON FOR TUESDAY IN
RESPONSE AND SPREAD THEM OVER THE REST OF THE CWA FOR WEDNESDAY AND
THURSDAY. BEHIND THAT FRONT ANOTHER REINFORCING SHOT OF COOLER AIR
WILL ACCOMPANY SURFACE RIDGE WITH 5460 THICKNESS PROGGED TO THE SO
BY LATE THURSDAY.

&&

.MARINE...

BESIDES CONTINUING THREAT OF THUNDERSTORMS WITH GUSTY WINDS AND
LIGHTNING TONIGHT... MAIN CONCERN WILL BE POST FRONTAL WINDS OVER
THE LAKES SATURDAY AND SATURDAY NIGHT. SURFACE LOW STRENGTH IN THE
NAM AND GFS ARE LIKELY A LITTLE OVERDONE. SO...EVEN THOUGH SOME
COOLER AIR COMING ACROSS THE WATER COULD RESULT IN ENHANCED BOUNDARY
LAYER MIXING... FEEL IT WILL STILL BE MARGINAL FOR HOISTING SMALL
CRAFT ADVISORIES. PLUS... PERIOD OF CONCERN WILL BE RELATIVELY SHORT
TOMORROW.

&&

.PREV DISCUSSION...ISSUED 202 PM EDT FRI AUG 24 2007

AVIATION...

NOTE...UPDATE THAT WAS ISSUED EARLIER IS BELOW.

EXPECTING ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MORE INTENSE THUNDERSTORM ACTIVITY...ASSOCIATED WITH
THE MIDLEVEL WAVE ACROSS MISSOURI....CAN BE EXPECTED TO ARRIVE
ACROSS SOUTHEASTERN MICHIGAN SOMETIME AFTER 22Z. CURRENTLY...THERE
IS AN AREA OF SHOWERS AND A RENEGADE LIGHTNING STRIKE NOW
EMBEDDED WITHIN THE AXIS OF DEEPER MOISTURE ALONG THE SYNOPTIC
FRONT (NORTHERN LOWER THROUGH SOUTHERN LAKE MICHIGAN). HAVE
ACCOUNTED FOR THIS AREA OF SHOWERS AT KMBS WHILE HAVE LEFT THE
EARLY AFTERNOON PERIOD DRY FOR THE SITES TO THE SOUTH. DEEPER
MOISTURE WILL ARRIVE OVERNIGHT AND THAT SIGNALS A PROLONGED
PERIOD OF MVFR TO POSSIBLE IFR VISIBILITIES/CEILINGS. FOR THE TIME
BEING HAVE REMAINED OPTIMISTIC AND HAVE LEFT IT AT 1000FT/3SM IN
BR BY TOMORROW MORNING. WINDS WILL SLOWLY VEER WITH TIME BECOMING
MORE DUE WEST BY LATE TOMORROW MORNING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....WAG
MARINE.......WAG
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 24, 4:16 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
516 PM EDT FRI AUG 24 2007

MIZ055-060>063-068>070-075-076-082-083-252130-
SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
516 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL AFFECT THE FORECAST AREA THIS EVENING
AND TONIGHT. THE SEVERE STORMS WILL BE CAPABLE OF DAMAGING WIND
GUSTS OF GREATER THAN 70 MPH...TORRENTIAL RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING. TORNADOES ARE POSSIBLE ALONG AND AHEAD
OF THE THUNDERSTORM LINE THIS EVENING. THE LINE OF STORMS WILL
TRACK EASTWARD AT 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON
SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR
AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY
AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-252130-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
516 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL AFFECT THE NEARSHORE WATERS OF LAKE
HURON...LAKE ST CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE THIS
EVENING AND TONIGHT. THE SEVERE STORMS WILL BE CAPABLE OF DAMAGING
WIND GUSTS OF GREATER THAN 70 MPH...TORRENTIAL RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING. TORNADOES ARE POSSIBLE ALONG
AND AHEAD OF THE THUNDERSTORM LINE THIS EVENING. THE LINE OF
STORMS WILL TRACK EASTWARD AT 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON
SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR
AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY
AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

MIZ047>049-053-054-252130-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-
516 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL AFFECT THE FORECAST AREA THIS EVENING
AND TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF DAMAGING WIND
GUSTS OF GREATER THAN 60 MPH...TORRENTIAL RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE LINE OF STORMS WILL TRACK EASTWARD
AT 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON
SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR
AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY
AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Aug 24, 5:05 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
605 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     4 N NOVI                42.53N 83.49W
08/24/2007  E60 MPH          OAKLAND            MI   TRAINED SPOTTER

            NEWTON AND RICHARDSON RD IN COMMERCE TWP

&&

WDEEDLER
Local storm report, Aug 24, 5:14 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
614 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     HOLLY                   42.80N 83.62W
08/24/2007  E70 MPH          OAKLAND            MI   TRAINED SPOTTER

            LARGE TREE 10-12 INCH IN DIAMETER DOWN ON MAIN ST

&&

WDEEDLER
Local storm report, Aug 24, 5:24 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
624 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     LIVONIA                 42.40N 83.37W
08/24/2007  E60 MPH          WAYNE              MI   PUBLIC

            N LIVONIA NEAR 8 MILE AND FARMINGTON

&&

WDEEDLER
Local storm report, Aug 24, 5:32 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
632 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     FARMINGTON              42.46N 83.38W
08/24/2007  E60 MPH          OAKLAND            MI   TRAINED SPOTTER

            10 MILE AND ORCHARD LAKE RD RAPIDLY SHIFTING WIND ALOFT

&&

WDEEDLER
Local storm report, Aug 24, 5:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
635 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     5 E DAVISON             43.03N 83.42W
08/24/2007                   LAPEER             MI   TRAINED SPOTTER

            6 INCH DIAMETER TREE DOWN ON LITTICOTTI RD

&&

WDEEDLER
Local storm report, Aug 24, 5:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     LAKE ORION              42.78N 83.24W
08/24/2007  E65 MPH          OAKLAND            MI   TRAINED SPOTTER

            FLINT ST AND LAPEER RD

&&

WDEEDLER

The radar

The Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

6 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 24, 5:45 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, St Clair Shores
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -82.870

Marine Thunderstorm Wind, Detroit River

When
August 24, 5:50 PM EST
Where
Detroit River forecast zone, Wyandotte
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -83.170

Marine Thunderstorm Wind, St Clair River

When
August 24, 6:10 PM EST
Where
St Clair River forecast zone, Marine City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.720, -82.480

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 24, 6:10 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, Grosse Pointe
Measured
39 kt (45 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -82.930

Marine Thunderstorm Wind, St Clair River

When
August 24, 6:15 PM EST
Where
St Clair River forecast zone, City of St. Clair
Measured
48 kt (55 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.830, -82.480

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 24, 6:20 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, St Clair Shores
Measured
45 kt (52 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.300, -82.870

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56955, 56970, 56949, 56983, 56973, 56980.